Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 207, NWS Paducah, KY

May 23, 20114 counties in Indiana; Henderson County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2011, 3:53 PM CDT for 4 counties in Indiana; Henderson County, Kentucky. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 3:53 PM CDT (20:53 UTC)
Expired
May 23, 2011, 4:15 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Gibson County, IN, Posey County, IN, Vanderburgh County, IN, Warrick County, IN, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 26 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:57 PM CDTHAIL 1Evansville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:55 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-255 m²/s²
0-3 km storm-relative helicity
-136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS53 KPAH 232053
SVRPAH
INC051-129-163-173-KYC101-232115-
/O.NEW.KPAH.SV.W.0207.110523T2053Z-110523T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HENDERSON COUNTY IN NORTHWEST KENTUCKY...
  SOUTHEASTERN GIBSON COUNTY IN SOUTHWEST INDIANA...
  EAST CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
  WEST CENTRAL WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL 415 PM CDT.

* AT 349 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR KASSON..AND MOVING NORTHEAST AT 45 MPH. THE GOLF
  BALL SIZE HAIL WAS REPORTED IN SOUTHERN POSEY COUNTY AT 345
  PM.

* LOCATIONS IN THE WARNING INCLUDE...
  KASSON...
  EVANSVILLE...
  MELODY HILL...
  DARMSTADT...
  CHANDLER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3820 8748 3824 8737 3806 8725 3789 8771
      3800 8778
TIME...MOT...LOC 2052Z 239DEG 38KT 3798 8767
WIND...HAIL <50MPH 1.75IN

$$
1 follow-up statement
030 
WWUS53 KPAH 232107 RRA
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT MON MAY 23 2011

INC129-KYC101-232117-
/O.CAN.KPAH.SV.W.0207.000000T0000Z-110523T2115Z/
POSEY IN-HENDERSON KY-
407 PM CDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POSEY COUNTY IN
SOUTHWEST INDIANA...AND NORTH CENTRAL HENDERSON COUNTY IN NORTHWEST
KENTUCKY IS CANCELLED...

LAT...LON 3804 8762 3820 8748 3824 8737 3806 8725
      3796 8753
TIME...MOT...LOC 2107Z 239DEG 38KT 3806 8750

$$

INC051-163-173-232115-
/O.CON.KPAH.SV.W.0207.000000T0000Z-110523T2115Z/
VANDERBURGH IN-GIBSON IN-WARRICK IN-
407 PM CDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL WARRICK...SOUTHEASTERN GIBSON AND NORTHEASTERN
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...

AT 403 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR MELODY HILL...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE CHANDLER AND ELBERFELD.

LAT...LON 3804 8762 3820 8748 3824 8737 3806 8725
      3796 8753
TIME...MOT...LOC 2107Z 239DEG 38KT 3806 8750
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:38 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 23, 2:38 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT MON MAY 23 2011

.DISCUSSION...
ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK.  SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO INTERMITTENTLY DEVELOP ALONG A
STATIONARY FRONT...CURRENTLY EXTENDING FROM THE GREAT LAKES REGION
INTO NORTHERN MISSOURI TO THE OKLAHOMA PANHANDLE...AND MOVE EAST
INTO THE PAH FORECAST AREA.  AFTER A ROUND OF SHOWERS AND STORMS
TODAY...NAM...GFS AND ECMWF ARE IN DECENT AGREEMENT OF DEVELOPING
ANOTHER COMPLEX IN SOUTHWEST MISSOURI/NORTHERN ARKANSAS EARLY THIS
EVENING...AFFECTING THE PAH FA LATE THIS EVENING AND OVERNIGHT.
WENT WITH LIKELY POPS ACROSS ALL OF THE FA TONIGHT.  FOR
TUESDAY...SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY
INTO THE EVENING AND WENT WITH CHANCE POPS.

BY LATE TUESDAY NIGHT...LOW PRESSURE OVER THE CENTRAL PLAINS WILL
FINALLY BEGIN TO PUSH SLOWLY EAST..AND SHOWER AND THUNDERSTORM
CHANCES WILL BEGIN TO INCREASE.  HIGH CHANCE POPS BY LATE TUESDAY
NIGHT WILL INCREASE TO AT LEAST LIKELY WEDNESDAY INTO WEDNESDAY
NIGHT AS THE LOW MOVES INTO THE MIDDLE MISSISSIPPI VALLEY.  NAM AND
ECMWF SHOW THE LOW OVER THE ST. LOUIS AREA BY 12Z THURSDAY...WHILE
THE GFS HAS THE LOW FARTHER SOUTH OVER THE PAH FA AT THE SAME TIME.
IN EITHER CASE...KEPT LIKELY POPS FOR THURSDAY AS THE LOW MOVES
ACROSS OR JUST NORTH OF THE PAH FA.  POPS GRADUALLY TAPER OFF
FROM WEST TO EAST THURSDAY NIGHT INTO FRIDAY WITH THE LOW FINALLY
WELL EAST OF OUR REGION BY 00Z SATURDAY.  GFS SHOWS A SECONDARY LOW
BRINGING A QUICK SHOT OF PRECIP ACROSS THE AREA FRIDAY NIGHT..SO
WENT WITH SOME SLIGHT CHANCE POPS.

FOR THE WEEKEND...LATEST ECMWF IS NOW GOING DRIER THAN THE PREVIOUS
RUN...SO IT IS NOW IN BETTER AGREEMENT WITH THE GFS WHICH BUILDS A
RIDGE OVER THE REGION.  WENT WITH A DRY AND WARMER FORECAST THROUGH
MONDAY...WHICH LOOKS TO BE AN IDEAL HOLIDAY WEEKEND.
HOWEVER...MODELS HAVE NOT BEEN TOTALLY CONSISTENT...SO SOME
VARIATIONS TO THAT PART OF THE FORECAST WILL NOT BE A SURPRISE.

FOR NEAR TERM TEMPERATURES...MAV AND MET GUIDANCE ARE IN CLOSE
AGREEMENT...AND OVERALL STAYED WITHIN A COUPLE DEGREES OF GUIDANCE.
IN THE EXTENDED...WENT COOLER THAN MEX GUIDANCE FOR THURSDAY INTO
FRIDAY WITH EXPECTED ONGOING PRECIP AND CLOUD COVER.  WENT CLOSER TO
MEX VALUES OVER THE WEEKEND.

&&

.AVIATION...
PERSISTENT SSWRLY LOW LEVEL FLOW WILL CONTINUE TODAY. THE REGION
WILL REMAIN IN A WARM MOIST PATTERN...WITH INSTABILITY IN THE HEAT
OF THE DAY AND MID/UPPER LEVEL DISTURBANCES KICKING OFF DEEP MOIST
CONVECTION FROM TIME TO TIME. WHILE SHWRS AND TSTMS ARE POSSIBLE...
ESPECIALLY IN THE AFTN/EVE...IT IS DIFFICULT TO DETERMINE WHERE AND
WHEN THEY WILL OCCUR...SO THE TAFS HAVE ONLY A CB MENTION FOR THE
DAYTIME AND EVE. AN ATTEMPT AT PREDICTING TSTMS WAS MADE IN THE
LATTER SIX HRS OF THE TAFS...AS A MORE SIGNIFICANT SHRTWV IS
SUPPOSED TO PASS THROUGH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....RST
AVIATION...JAP
Hazardous weather outlook, May 23, 4:22 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT MON MAY 23 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON WILL
BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WILL BE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS
THIS AFTERNOON AND EVENING...WHILE DAMAGING WINDS WILL BECOME THE
PRIMARY CONCERN AFTER MIDNIGHT. AN ISOLATED...BRIEF TORNADO CANNOT
BE RULED OUT AT ANY TIME. LOCALLY HEAVY RAINFALL WILL ACCOMPANY
ALL THUNDERSTORMS.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY THROUGH FRIDAY.
SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY
NIGHT. AS THE RESPONSIBLE LOW PRESSURE SYSTEM MOVES ACROSS THE
REGION WEDNESDAY AND WEDNESDAY NIGHT...THE CHANCE FOR
THUNDERSTORMS AND SEVERE WEATHER WILL BE MAXIMIZED. AT THIS
TIME...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN WITH THUNDERSTORMS THROUGHOUT THIS PERIOD.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR
ACTIVATION AT ANY TIME FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT.

DRS

In the hours before

Local storm report, May 23, 2:23 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             BENTON                  38.01N 88.92W
05/23/2011  E0.50 INCH       FRANKLIN           IL   TRAINED SPOTTER

&&

DLL
Local storm report, May 23, 3:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     KEENSBURG               38.35N 87.87W
05/23/2011  E60.00 MPH       WABASH             IL   EMERGENCY MNGR

            TREE LIMBS COMING DOWN

0321 PM     HAIL             BROWNS                  38.38N 87.98W
05/23/2011  E1.00 INCH       EDWARDS            IL   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL

&&

RST
Local storm report, May 23, 3:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     PRINCETON               38.36N 87.57W
05/23/2011  E60 MPH          GIBSON             IN   TRAINED SPOTTER

&&

DLL
Local storm report, May 23, 3:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
05/23/2011  E0.75 INCH       WABASH             IL   TRAINED SPOTTER

&&

RST
Local storm report, May 23, 3:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             PRINCETON               38.36N 87.57W
05/23/2011  E1.00 INCH       GIBSON             IN   TRAINED SPOTTER

&&

DLL
Local storm report, May 23, 3:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             OAKLAND CITY            38.34N 87.35W
05/23/2011  E1.25 INCH       GIBSON             IN   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:38 AM CDTRiver Flood WarningPAHPosey52 hr
May 23, 9:53 AM CDTRiver Flood WarningPAHPosey, Vanderburgh52 hr
May 23, 3:30 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Vanderburgh, Warrick45 min
May 23, 3:51 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick24 min
May 23, 4:50 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Spencer, Warrick40 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick47 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh21 min
May 23, 4:48 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken42 min
May 23, 5:56 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Livingston, Lyon, McCracken, Marshall24 min
May 23, 6:54 PM CDTSevere Thunderstorm WarningPAHChristian, Todd, Trigg36 min
May 23, 6:59 PM CDTTornado WarningPAHChristian, Todd, Trigg31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.